Jump to content
CrazyBoards.org

Sleeping Meds Cocktail


Recommended Posts

In the PM, I take a combination of Trazadone (very strong sleep medicine), Benadryl (for its sleepy effects), and melatonin supplements. I've been on this combination for about a year and a half; before that, I was just on Melatonin and Benadryl... I've had several combos in the past five or so years (I'm fifteen and have had sleeping issues since... always.)

The current combo works pretty well, but there are some problems considering the fact that it seems to stay in my system for longer than just the evening and throughout the night; I have pretty deep-coloured circles under my eyes and I feel like I'm in a trance of sorts throughout a majority of the school day. In the AM, I take citalopram for anxiety, but I don't think that that is what is causing my fatigue... I will be doing homeschooling online next year, so my mother proposed the possibility that I may be able to drop one or two of the meds and/or change the whole combination in general (definitely can't have no sleep aids.)

Do you think that the combination is too strong for me and it stays in my system for too long? Can citalopram cause drowsy effects; do you think I should adjust that aspect of my meds? Any other ideas?

Link to comment
Share on other sites

Trazadone (Spelex?) was the one that kept me sleepy into the next day. I would try to get rid of that one as an experiment to see if its causing you the problems. Melatonin justs helps your body get back on a sleep cycle. Its not a long term sleeping pill. The best way to use it is to take it before bed (for a short time) to get your sleep cycle back to a normal time then discontinue it. I have lots of issues with sleep so maybe I'm not the guy to talk to but... Maybe you need a sleep study done to rule out apnea and other bad news sleeping disorders. I never noticed any sleep changes when I went on Citalopram. I don't think its side effects include sedation.

Link to comment
Share on other sites

Philosopher, the best thing to do is to talk to you doctor. There are a large variety of options available to you, including reducing one or both med dosages, stopping, switching to something else, etc. Which one is best is hard to say. Different people resond differently to different meds. Although people here can relay their experiences, that different response thing always is to be kept in mind. It also is why your pdoc, who knows you, can give you better information than anyone here. The one thing you should not do is stop any med without consulting your doctor. This is for two main reasons (that I can think of off-hand). One is you could harm yourself. Some meds can't smoothly or safely be discontinued cold turkey. Another is that your relationship with your pdoc is important and an essential part of that relationship is trust. Consulting him or her about med changes is part of that trust.

Link to comment
Share on other sites

James186282,

Please do not advise members to stop any med. You cannot possibly know their full history and therefore could cause harm if someone takes your words to heart. This is something we seriously frown upon here. Consider this an informal warning.

Thanks,

Management

Link to comment
Share on other sites

  • 3 weeks later...

I can relate, Philosopher. I'm on a similar combo, except cross out melatonin and benadryl and substitute with Ativan. Zonks me out, but I'm a zombie well into the next day (after sleeping 10-12 hours, yay!). I don't have a psychiatrist right now as mine got disabled, but I'm going to ask about some of the anti-nightmare sleep meds for PTSD I've read about when I find a new one.

I think some people take Seroquel to sleep, but for me, that's going a step too far (I am super sensitive to meds and had a bad experience with just 25mg of it). I wish I had advice or suggestions; guess all I can say is that I totally understand.

Link to comment
Share on other sites

philosopher, trazodone wasn't the sleep med that worked best for me. Not only did it not really put me out, I would have really bad hangovers the next day.

You should really talk to your pdoc about your various options, which are many. There are plenty of good sleep aids out there that work well.

A sleep study is never a bad idea if your insurance will pay for one.

I find that for me, ambien is the sleep med that works best without hangover issues the next day, as it is out of the system in 6--8 hrs. some docs don't like prescribing it long term because you can get tolerant to it. I don't.

But again, the best person to address this with is pdoc. I am a poor sleeper, especially when unstable, but the magic cocktail for me includes ambien and 300 m.g. of seroquel at night. Please note that this cocktail would cause certain individuals to sleep for like, a week, so it's a very individual thing. You are just going to have to work with pdoc on finding the right sleep med for you.

Anna

Link to comment
Share on other sites

Everyone is different. I suffered from sleep phase disorder for several years. I've taken Ambien and Lunesta (which left me tired the next day). I've taken Seroquel 25mgs (which zonked me out, gave me Restless Legs,and left me very foggy the next day). I now take Trazodone 100 mgs, sometimes I take 50mgs if I need to be super alert the next morning, or forget to take it after 10pm. I really don't feel tired when I get up ( but I do need 9 hours of sleep, always have). I'm always honest with my Pdoc and Tdoc about how I take my meds (just to clarify why I alternate my Trazodone dosages).

You'll get the best care by being upfront with your doctor. I have taken Citalopram in the past ( I now take Lexapro), and I didn't experience sedation. But we are all different.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...